Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 78, NWS Houston/Galveston, TX

August 15, 2021Fort Bend County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 15, 2021, 4:28 PM CDT for Fort Bend County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 4:28 PM CDT (21:28 UTC)
Expired
Aug 15, 2021, 5:00 PM CDT
In force
32 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fort Bend County, TX

The radar

The Houston radar (KHGX), 51 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS54 KHGX 152128
SVRHGX
TXC157-152200-
/O.NEW.KHGX.SV.W.0078.210815T2128Z-210815T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
428 PM CDT Sun Aug 15 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  East central Fort Bend County in southeastern Texas...

* Until 500 PM CDT.

* At 427 PM CDT, a severe thunderstorm was located over southeastern
  Riverstone, or over First Colony, moving southwest at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Southeastern Sugar Land, Missouri City, southeastern Rosenberg,
  Stafford, First Colony, Thompsons, Riverstone, Greatwood, Fifth
  Street, Fort Bend Houston and northwestern Sienna Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2962 9557 2959 9551 2941 9557 2950 9577
TIME...MOT...LOC 2127Z 030DEG 10KT 2954 9559 

HAIL...1.00IN
WIND...<50MPH
 
$$
Cady
1 follow-up statement
857 
WWUS54 KHGX 152152
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
452 PM CDT Sun Aug 15 2021

TXC157-152201-
/O.EXP.KHGX.SV.W.0078.000000T0000Z-210815T2200Z/
Fort Bend TX-
452 PM CDT Sun Aug 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FORT BEND COUNTY
WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Thunderstorm activity will continue over the next few hours, with 
additional strong storms possible. Remain weather aware during this 
time.

LAT...LON 2962 9557 2959 9551 2941 9557 2950 9577
TIME...MOT...LOC 2151Z 030DEG 10KT 2948 9563 

$$
Cady

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:35 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 15, 3:35 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
335 PM CDT Sun Aug 15 2021

.SHORT TERM [Through Monday Night]

Convection is increasing in areal coverage this afternoon.
Localized heavy downpours and some 20-35mph wind gusts remain a
possibility in the strongest cells. Will probably need to keep an
eye on the US59- I69 corridor later in the day for the potential
of some boundary interactions/collisions and brief intensity
spikes. This precip will gradually taper off in the 7-10pm
timeframe as we lose heating.

Same general setup in place again Monday: mid level troffiness
extending from the Great Lakes into Tx, decaying surface boundary,
PW's 1.8-2.2", seabreeze and daytime heating will contribute to
another round of sct-numerous shra/tstms again during the day
Monday (& diminishing Monday evening). 47

.LONG TERM [Tuesday through Sunday]...

Daily rain and storm chances are expected in the long term period
with better chances by midweek. Disagreement between models
increase as we head into the weekend with potential for either a
strong ridge aloft or an easterly wave near/over the Gulf of
Mexico.

Isolated to scattered showers and thunderstorms are expected on
Tuesday, especially as we approach the peak of diurnal heating and
sea/bay breeze interaction. A broad region of theta-e will advect
north-northwest into Southeast TX Tuesday night into Wednesday,
along with PWs in the 2-2.4 inches. At the same time, a shortwave
trough over western TX will move northeastward, increasing
instability and lifting over the region. With that said, isolated
to scattered convection is expected on Wednesday. Winds will
remain light to moderate but will likely increase around the
passage of the PV feature after midday Wednesday. Tighter pressure
gradients will be possible over our southwestern counties and
coastal zones.

Thursday into the weekend... ridge aloft builds in over the
Southeastern CONUS, increasing subsidence over the region. At the
surface, a dominant south to southeast flow will prevail that in
combination with daytime heating and seabreezes, daily
thunderstorm chances will be possible. Highs will climb back to
near or slightly above normal as 850hPa temperatures increase to
20+ C. Afternoon highs may reach the mid to upper 90s. Overnight
lows are expected in the mid 70s to low 80s.

The medium range will be dependent on how conditions unfold in
the Tropics. Tropical Storm Grace will need to be monitored over
the next few days. Grace is forecast to continue to move west-
northwest into the southeastern Gulf by Thursday. It is too early
to pinpoint details or impacts (if any) across Texas due to a high
uncertainty or discrepancies between models. Keep an eye on
trends/latest forecast updates over the next several days. 05

&&

.AVIATION [18Z TAF Issuance]...

Look for an increase in shra/tstm coverage near CLL as cluster of
precip sags sewd toward the region. Elsewhere, expect sct
shra/tstms to begin developing across the remainder of the area in
the next few hours as we get a little more heating and seabreeze
develops. Stronger cells will be capable of producing some brief
heavy downpours and some 20-30kt gusts. Precip should taper off
7-10pm with the loss of heating. There was some shallow, patchy
LIFR fog around UTS late last night and early this morning. The
possibility exists for similar setup tonight in that general area.
Otherwise, outside of any convection, VFR conditions should
prevail thru the period at most TAF sites. 47

&&

.MARINE...

Generally light onshore flow continues this evening along with
seas from 2-3 ft. A wind shift to the north-northeast is again
expected late tonight into Monday, but wind speeds should remain
below 10 knots. A wind shift to the south-southeast is expected
after Tuesday. Winds may increase to 15-20 knots at times Wed into
late Thursday with seas increasing to 4 ft. Isolated showers and
thunderstorms are expected each day, with the best chances on
Wednesday. Seas and winds may increase into the weekend with the
potential passage of TS Grace over the Gulf. However, it is still
too early for details due to inconsistencies between models. 05

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  75  93  75  93  76 /  30  40  20  30  10
Houston (IAH)          77  95  77  95  78 /  40  50  20  40  10
Galveston (GLS)        80  90  81  90  81 /  30  30  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

SHORT TERM...47
LONG TERM...05
AVIATION...47
MARINE...05

In the hours before

Special weather statement, Aug 15, 3:53 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
353 PM CDT Sun Aug 15 2021

TXZ177-198-199-211>213-152200-
Walker TX-Grimes TX-Waller TX-Inland Harris TX-Montgomery TX-
Austin TX-
353 PM CDT Sun Aug 15 2021

...Strong thunderstorms will impact portions of eastern Austin,
southeastern Grimes, western Montgomery, northeastern Waller,
southern Walker and northwestern Harris Counties through 500 PM
CDT...

At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Huntsville to near Pine Island.
Movement was southeast at 10 mph. This line will merge with storm to
the east and may briefly intensify.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwestern Conroe, southeastern Huntsville, Tomball, Hempstead,
Willis, Prairie View, Pinehurst, The Woodlands, Hockley, Waller,
Panorama Village, Magnolia, New Waverly, Pine Island, Montgomery,
Stagecoach, Todd Mission, Huntsville State Park, Lake Conroe Dam and
Cypress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Conroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3061 9536 2990 9571 2997 9613 3071 9573
TIME...MOT...LOC 2052Z 301DEG 10KT 3068 9571 3001 9604

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 15, 4:18 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
418 PM CDT Sun Aug 15 2021

TXZ227-152145-
Fort Bend TX-
418 PM CDT Sun Aug 15 2021

...A thunderstorm will produce strong wind gusts portions of central
Fort Bend County through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Sugar Land, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sugar Land, southwestern Missouri City, Rosenberg, Stafford,
Richmond, First Colony, Pecan Grove, Pleak, Thompsons, Greatwood, New
Territory, Fifth Street, Riverstone, Cumings, Four Corners, Cinco
Ranch and northwestern Sienna Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2962 9554 2949 9556 2950 9582 2971 9577
TIME...MOT...LOC 2117Z 100DEG 13KT 2958 9562

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:14 PM CDTSpecial Weather StatementHGXSan Jacinto31 min
Aug 14, 10:15 PM CDTSpecial Weather StatementHGXHarris30 min
Aug 15, 3:53 PM CDTSpecial Weather StatementHGXWaller67 min
Aug 15, 4:18 PM CDTSpecial Weather StatementHGXFort Bend27 min
Aug 15, 5:21 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris54 min
Aug 15, 5:31 PM CDTSpecial Weather StatementHGXBrazoria, Fort Bend, Jackson, Wharton59 min
Aug 15, 5:45 PM CDTSpecial Weather StatementHGXHarris60 min
Aug 15, 5:53 PM CDTAreal Flood AdvisoryHGXFort Bend52 min
Aug 15, 6:33 PM CDTSpecial Weather StatementHGXMatagorda57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.